Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 39, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 30, 1996, 9:51 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 1996, 9:51 AM EDT (13:51 UTC)
- Expired
- Apr 30, 1996, 10:45 AM EDT
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 301352 COR SVRILM NCC019-129-141-301445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION NATIONAL WEATHER SERVICE WILMINGTON NC 951 AM EDT TUE APR 30 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 AM EDT FOR EVERYONE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST NORTH CAROLINA ...EASTERN BRUNSWICK COUNTY...NEW HANOVER COUNTY ...PENDER COUNTY RADAR WAS INDICATING A SEVERE THUNDERSTORM STRETCHING FROM ATKINSON AND CURRIE SOUTHWEST TO WINNABOW. THIS STORM IS LIKELY PRODUCING WINDS TO 60 MPH WHICH COULD PRODUCE STRUCTURAL DAMAGE TO BUILDINGS AS WELL AS KNOCKING DOWN TREES AND POWER LINES. MOVEMENT ON THE STORM WAS NORTHEAST AT 35 MPH. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. LGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:05 AM EDT, 7 hours 46 minutes earlier.
Area forecast discussion, Apr 30, 2:05 AM EDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT NC 205 AM EDT TUE APR 30 1996 THINGS POISED AND WAITG TO GO THIS AM. ADAP LI -4...CAPES ARND 1800 ...THETAE RDG OVR AREA. WNDS STARTG TO PIK UP OVR ERN NC AS LO LVL GRAD TITENS AHD OF APPCHG FNT. STG 850H JET...ARND 50 KT...WL CONT TO PUMP MSTR INTO AREA THRUOUT DAY. XPCT FROPA ARND MDNGT TNGT WI COOLR DRIER AREA INTO AREA. ANTHR SHOT FCST TO MV THRU AREA WED NGT BUT NO MSTR AND DYNAMICS LMTD SO DONT XPCT MUCH OUT OF IT. UPR FLO BCMG SEMI ZONAL OVR ERN HALF OF CNTRY BY WKEND WI SFC RDG IN PLACE AS ANTHR STRM STARTS TO BLD OVR THE ROCKIES. WL CONT GALES OVR CSTL WTRS. CRRNT FCST CONTS ON TRACK. CGG-G .MHX...GALE WARNG CSTL WTRS ANDZ SNDS
In the hours before
Special weather statement, Apr 30, 6:08 AM EDT, 3 hours 43 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044- 046-045-502-501-103-301445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 609 AM EDT TUE APR 30 1996 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA AND THE ADJACENT COASTAL WATERS EFFECTIVE UNTIL 100PM. THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN EASTERN NORTH CAROLINA...BEAUFORT...CARTERET...CHOWAN...CRAVEN...CURRITUCK ...DARE...HYDE...JONES...ONSLOW...PAMLICO...PASQUOTANK...PERQUIMANS ...TYRRELL...AND WASHINGTON. A SLOW MOVING LINE OF STRONG THUNDERSTORMS WILL BE MOVING INTO THE AREA BY SUNRISE. THESE THUNDERSTORMS HAVE THE POTENTIAL FOR STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS WITH THIS POTENTIALLY DANGEROUS WEATHER SITUATION. CGG
Nearby
Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.